What should be done during an attack of anaphylaxis?
There’s no doubt an anaphylactic attack can be scary for the sufferer and those around him or her. Most importantly, everyone should try to stay calm and do the following:
Administer epinephrine (using an epinephrine auto-injector) if it’s available. This will help contract the blood vessels, relax the bronchial tubes and allow a return to normal breathing. It can also stop symptoms like hives, itching and stomach cramps.
Call 911. After using the epinephrine auto-injector, call 911. Even if the person starts feeling better he or she should still be checked out by a medical professional.
Lie down and elevate the feet.
Consider giving a second epinephrine auto-injector injection after 5 minutes or more if symptoms have not improved or if they worsen again and medical professionals are not on the scene.
Be prepared for the possibility that IV fluids, oxygen and/or other medications such as antihistamines and steroids might be given by EMTs.
Once the danger has passed, make an appointment with an allergist if this is the first time an extreme allergic reaction has occurred. The doctor will likely take a health history and want to know exactly what was going on (i.e., activities, foods eaten, any medications taken, any contact with rubber, etc.) before the reaction to try to pinpoint a cause. Blood and/or skin tests may also be used to help find the trigger.
Good to Know
Inject the epinephrine into the upper outer thigh.
It’s okay to administer the epinephrine through light clothing.